January 15, 2022

Paracetamol overdose: side effects include nausea and vomiting

Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature (fever). It is generally used to relieve mild to moderate pain, such as a headache, toothache, or sprain, and to reduce fevers caused by illnesses such as the common cold and the flu. According to the NHS, the usual dose of paracetamol is one or two 500 mg tablets at a time.

“Rarely, a massive overdose can initially manifest as coma and severe metabolic acidosis,” warns the BMJ article.

Metabolic acidosis is a condition in which there is too much acid in the body fluids.

How do I know if I have overdosed?

The National Poisons Information Service (NPIS) in the UK defines the different types of paracetamol overdose as follows:

  • Acute overdose: excessive amounts of paracetamol ingested in less than an hour; usually in the context of self-harm.
  • Staggered overdose: excessive amounts of paracetamol ingested for more than an hour; usually in the context of self-harm.

Therapeutic excess:

  • Excessive intake of paracetamol with the intention of treating pain or fever and without the intention of self-harm.
  • Paracetamol ingested at a dose greater than the authorized daily dose AND greater than or equal to 75 mg / kg / 24 hours.
  • May involve the use of excessive doses of the same paracetamol product or the inadvertent use of several products containing paracetamol at the same time.

According to the BMJ article, doses below 75 mg / kg over a 24 hour period are very unlikely to be toxic, although the risk may be increased if this dose is ingested repeatedly over two or more days. .

How do pain relievers work?

Different pain relievers work in different ways.

“Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and aspirin work by changing the way your body responds to pain and swelling,” says Bupa.

Doctors aren’t sure exactly how paracetamol works, according to the health agency, but it is believed to be able to block pain signals to your brain.

As he explains, since pain relievers work in different ways, there are products available that contain more than one type of pain reliever.

“For example, aspirin or paracetamol can be added to codeine.”

This differs from taking paracetamol with other pain relievers.

According to the NHS, it is safe to take paracetamol with other types of pain relievers that do not contain paracetamol, such as ibuprofen, aspirin, and codeine.

“Do not take paracetamol at the same time as other drugs containing paracetamol”, warns the health organization.


Source link